Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 48, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2024, 9:08 PM CDT for Clark County, Coles County, Edgar County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2024, 9:08 PM CDT (02:08 UTC)
- Expired
- Mar 31, 2024, 9:41 PM CDT
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, IL, Coles County, IL, Edgar County, IL
The radar
The Evansville,IN radar (KVWX), 121 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
496
WUUS53 KILX 010208
SVRILX
ILC023-029-045-010315-
/O.NEW.KILX.SV.W.0048.240401T0208Z-240401T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
908 PM CDT Sun Mar 31 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Coles County in east central Illinois...
Southern Edgar County in east central Illinois...
Northeastern Clark County in east central Illinois...
* Until 1015 PM CDT.
* At 908 PM CDT, a severe thunderstorm was located over Ashmore, or 9
miles east of Charleston, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kansas around 915 PM CDT.
Other locations in the path of this severe thunderstorm include
Marshall.
This includes Interstate 70 between mile markers 135 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3922 8757 3920 8759 3950 8814 3965 8808
3960 8753 3936 8753
TIME...MOT...LOC 0208Z 293DEG 36KT 3953 8801
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
372 follow-up statements
769
WWUS53 KILX 010222
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
922 PM CDT Sun Mar 31 2024
ILC029-010231-
/O.CAN.KILX.SV.W.0048.000000T0000Z-240401T0315Z/
Coles-
922 PM CDT Sun Mar 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3922 8757 3920 8759 3942 8795 3964 8796
3960 8753 3936 8753
TIME...MOT...LOC 0221Z 293DEG 36KT 3948 8785
$$
ILC023-045-010315-
/O.CON.KILX.SV.W.0048.000000T0000Z-240401T0315Z/
Edgar-Clark-
922 PM CDT Sun Mar 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN EDGAR AND NORTHEASTERN CLARK COUNTIES...
At 921 PM CDT, a severe thunderstorm was located 7 miles southeast of
Kansas, or 10 miles northwest of Marshall, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Marshall around 930 PM CDT.
Other locations impacted by this severe thunderstorm include Lincoln
Trail State Park, Darwin, Clarksville, Sandford, Dennison, and
Oliver.
This includes Interstate 70 between mile markers 136 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3922 8757 3920 8759 3942 8795 3964 8796
3960 8753 3936 8753
TIME...MOT...LOC 0221Z 293DEG 36KT 3948 8785
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
37903
WWUS53 KILX 010241
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
941 PM CDT Sun Mar 31 2024
ILC023-045-010251-
/O.CAN.KILX.SV.W.0048.000000T0000Z-240401T0315Z/
Edgar-Clark-
941 PM CDT Sun Mar 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGAR AND
NORTHEASTERN CLARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3922 8757 3920 8759 3942 8795 3964 8796
3960 8753 3936 8753
TIME...MOT...LOC 0240Z 293DEG 36KT 3940 8761
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 8:53 PM CDT, 15 minutes earlier. Its key messages:
- Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk).
- Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor.
- Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday.
- Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph.
Area forecast discussion, Mar 31, 8:53 PM CDT, 15 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 853 PM CDT Sun Mar 31 2024 .KEY MESSAGES... - Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk). - Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor. - Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday. - Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph. && .UPDATE... Issued at 852 PM CDT Sun Mar 31 2024 A long tracked supercell continues to push southeast across portions of east central Illinois this evening and will likely continue across the Indiana border by around 10pm. This storm is riding the warm front and instability gradient southeast within a strongly sheared environment supporting its continued maintenance. This storm has a history of large hail with frequent reports of golf ball sized hail and a few larger reports. Meanwhile, as the low level jet continues to strengthen to our west, expect an increase in storm coverage across northern MO/eastern IA with storms tracking across portions of central Illinois overnight, though the severe threat does not appear as high with this next batch of elevated storms. Deubelbeiss && .DISCUSSION... Issued at 314 PM CDT Sun Mar 31 2024 A dynamic weather system will bring impactful weather to the region through mid-week. Several rounds of thunderstorms will pose a threat of severe hazards and flooding through Tuesday, then conditions turn cooler and breezy with potential for snow and below freezing low temperatures. ** THROUGH TONIGHT ** In response to a deep trough over the western US, lee cyclogenesis continues east of the Rockies, where a 998-mb sfc low was developing and the latest mesoanalysis showed a 2-mb drop in sfc pressure in the last two hours (as of 2pm/19z). We continue to monitor a frontal boundary extending well east of this sfc low. The frontal boundary, evident as a sharp northern edge in the cumulus field on visible satellite just N of I-70 in MO and near the US-50 corridor in IL, has been slower to lift than initially anticipated. Mostly clear skies still allowed temps to climb warmer than forecast, with 2pm/19z sfc obs into the low 60s as far north as Galesburg/Pontiac. There is a large dewpoint gradient across the CWA, with upper 30s dewpoints near I-74 and upper 50s/low 60s south of the front. Storms have been slower to arrive this afternoon than initially forecast. Regional radar shows storms (non-severe as of this writing) progressing east near the IA/MO border area. The latest RAP-based mesoanalysis shows relatively low MUCAPE values across the CWA, but these values are expected to increase to 500-1500 J/kg as steeper lapse rates advect into the region this evening. Precip coverage should increase into the late evening (mainly north of I-72) as WAA and LLJ forcing become more prevalent. With the front positioned a bit farther south than anticipated, think the threat of sfc-based storms capable of all hazards is low, and that hail will be the main threat with any stronger elevated storms through 12z Mon. ** MONDAY ** The continued challenge for Monday's forecast is how far south the multiple rounds of storms will push the warm front. Most guidance continues to suggest it will be near/south of the I-70 corridor, but outliers have the front as far north as I-72. A volatile environment will be present near the warm front and into the warm sector, with surfaced-based CAPEs forecast to exceed 2000 J/kg and ample deep layer shear (50+ knots). CAM depictions vary in where or when storms develop Monday afternoon. Scattered storms north of the front will continue to pose a hail threat, while any storms that form near the front during the day Monday would be capable of all hazards. Confidence is higher that as we go into Monday night, storms that form across MO Monday evening grow upscale and trek across the southern half of the ILX CWA. The wind fields are progged to strengthen into Monday night, resulting in very strong deep layer shear over 70 knots. While sfc-based instability fields become less impressive into Mon night, MUCAPEs are still expected to be over 1000 J/kg. Despite lackluster surface-based instability, 0-3 km CAPEs of 75-100 J/kg could aid stretching of mesovorticies in the potential line of storms (i.e., support tornado potential). However, forecast hodographs show 0-3 km shear vectors (~30 knots) roughly parallel to the expected orientation of the line of storms (less conducive for tornadoes). Typically, the QLCS tornado threat increases when there is 30+ knots of line-normal shear in the 0-3 km layer. Given the uncertainty around storm development/placement during the day Monday, would say that Monday night south of I-70 is the time frame of greatest concern for severe thunderstorms in our CWA. Flooding is also a concern given the multiple rounds of convection and unseasonably high PWAT values (1.25-1.75"). Much of the area is expected to see at least 1" of rainfall from this system (70-80% chance per the latest HREF), while a corridor from the IL River to the I-70 corridor could see over 2" (40-60% chance). Localized amounts exceeding 3" aren't out of the question, but will depend on whether or not multiple rounds of convection train over the same areas or not, and confidence is low in that regard. At any rate, hydrological issues may arise from these rains, particularly towards the end of the event (Mon night into Tues). The 3-hr (6-hr) flash flood guidance is around 2" (2.5"). ** MID-WEEK ** On Tues, the main sfc low is expected to track through the region. There are concerns that severe weather potential could linger across far eastern IL (east of I-57) into late Tues morning/early afternoon. A cold front will trail behind the low, and the warm sector ahead of it will remain unstable/strongly sheared. Whether or not a severe threat develops in the ILX CWA will depend on the specific track and timing of the sfc low, though. A slower, further west track would translate to greater severe potential. Additional precip is possible on Tues northwest side of the low in the deformation zone. Previously, there had been a decent signal for FGEN-driven banded precip in this deformation zone, leading to some concern that dynamic cooling from the strong ascent would result in a changeover to snow (similar to Mar 3 2023, but with less accumulation potential). However, more recent guidance has backed off on the FGEN signal, and the latest soundings suggest just rain on Tues. By late Tues, an upper wave digging from Canada will result in a deep upper low over the Midwest with the sfc low also deepening as it lifts towards the upper Great Lakes. This will result in continued cyclonic flow/cold air advection across central IL. The pressure gradient will be quite tight, resulting in breezy northwest winds Tues PM through Thurs. The strongest winds are expected on Wed. Ensemble members and forecast soundings suggest sustained winds of 20-30 mph and gusts approaching 45 mph. With cold air aloft resulting in steep lapse rates and ascent from the upper low, showery precip will linger on Wed. This could be in the form of rain or snow, with the better chance of snow being during the morning when sfc temps are in the 30s. Freezing temperatures continue to appear possible Tues-Thurs nights. There is a 30-50% chance of sub- freezing temps north of I-72 Tues night, then a 60-90% area-wide on Wed and Thurs nights. Erwin && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 655 PM CDT Sun Mar 31 2024 A warm front is located over central Illinois early this evening and is producing scattered showers and storms which will continue into tonight. There should be a bit of a lull in coverage late tonight into Monday morning, then additional scattered storms are expected Monday afternoon and early evening. Meanwhile, MVFR ceilings are expected to develop over the next few hours and will drop to IFR overnight with modest improvement back to MVFR sometime in the morning. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 31, 3:09 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Mar 31 2024 ILZ027>031-036>038-011100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening, diminishing after midnight. A few of the storms will be capable of producing some hail to near quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday and Monday night. A few of the storms will be capable of producing some hail to near quarter size. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 10 pm this evening. Expected storm motion is toward the east northeast around 40 mph. ILZ040>057-061>063-011100- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop early this evening, and may linger past midnight in east central Illinois. Some of the storms may be severe, with large hail the main concern. However, localized damaging wind gusts cannot be ruled out. The tornado probability is low, but is more likely near I-72 if it were to occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday through Tuesday. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts the primary risks. However, rainfall amounts of 1 to 2 inches Monday afternoon and evening may lead to minor urban flooding or ponding in low spots. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east northeast around 40 mph. ILZ066>068-071>073-011100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop this evening, and linger past midnight. A few of the storms will be capable of producing some hail to near quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday and Monday night. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts, and a few tornadoes possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east northeast around 40 mph. Geelhart
In the hours before
Local storm report, Mar 31, 8:37 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
837 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail Forsyth 39.93N 88.95W
03/31/2024 E1.75 Inch Macon IL Public
Report from mPING: Golf Ball (1.75 in.).
&&
07Local storm report, Mar 31, 8:38 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
838 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Hail 4 SW Hammond 39.77N 88.65W
03/31/2024 E1.75 Inch Moultrie IL Public
Report from mPING: Golf Ball (1.75 in.).
&&Local storm report, Mar 31, 8:40 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Hail Mount Zion 39.78N 88.87W
03/31/2024 M1.75 Inch Macon IL Mesonet
SWOP report of golf ball size hail with
photo.
&&Local storm report, Mar 31, 9:02 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
902 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail 2 E Greenview 40.11N 89.71W
03/31/2024 M1.00 Inch Menard IL Mesonet
Quarter size hail with wind damage near
Greenview.
&&
07Local storm report, Mar 31, 9:04 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
904 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Tstm Wnd Dmg 2 E Greenview 40.08N 89.70W
03/31/2024 Menard IL Mesonet
Tree and structural damage near home east of
Greenview along with 1 inch hail.
&&Local storm report, Mar 31, 9:08 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
908 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 2 SSW Forsyth 39.90N 88.97W
03/31/2024 E2.00 Inch Macon IL Public
Picture via social media; Wolf Road.
&&
BMDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:23 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon | 52 min |
| Mar 31, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt | 50 min |
| Mar 31, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Piatt | 55 min |
| Apr 1, 10:24 AM CDT | Flood Watch | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 22 more | 20 hr |
| Apr 1, 1:01 PM CDT | Special Weather Statement | ILX | Cass | 29 min |
| Apr 1, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 26 min |
| Apr 1, 6:40 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 35 min |
| Apr 1, 6:48 PM CDT | Flash Flood Warning | ILX | Christian | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.